Massachusetts, 2007

Hail and Damaging Wind in Massachusetts, June 27, 2007

June 27, 2007 · NWS ALY · 2 events in 1 county or zone

A hot, humid and unstable airmass, interacted with a lake breeze boundary and led to numerous thunderstorms across eastern New York and western New England during the late afternoon hours of Wednesday June 27th, some of which were severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A hot, humid and unstable airmass, interacted with a lake breeze boundary and led to numerous thunderstorms across eastern New York and western New England during the late afternoon hours of Wednesday June 27th, some of which were severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 27, 2:15 PM EST, 2 hours 46 minutes earlier.

Area forecast discussion, Jun 27, 2:15 PM EST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
315 PM EDT WED JUN 27 2007

.SYNOPSIS...
THE HOT AND HUMID AIRMASS WILL BE REPLACED BY A MUCH COOLER AND
DRIER AIR MASS ON THURSDAY...AS A COLD FRONT CROSSES THE REGION
DURING THE DAY. SCATTERED SHOWERS OR THUNDERSTORMS ARE STILL
POSSIBLE UNTIL THE COLD FRONT MOVES THROUGH. THE LARGE COOL AND DRY
AIR MASS BEHIND THIS COLD FRONT WILL SETTLE IN OVER THE REGION AND
CONTROL OUR WEATHER THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 11 PM THIS EVENING/...
INTENSE CONVECTION HAS ENDED ACROSS MUCH OF THE REGION...BUT
ULSTER...DUTCHESS AND LITCHFIELD COUNTIES REMAIN UNDER A SEVERE
THUNDERSTORM WATCH UNTIL 1100 PM. FOR MOST OF THE REGION IT WILL BE
QUITE THIS EVENING WITH NOTHING MORE THAN A SCATTERED SHOWERS. FOR
THE SOUTHERN THREE COUNTIES...A LINE OF THUNDERSTORMS IS CURRENTLY
MOVING THROUGH ULSTER COUNTY AND POINTS SOUTH...AND THIS LINE WILL
LIKELY EXIT LITHCFIELD COUNTY BY 1000 PM.

&&

.SHORT TERM /11 PM THIS EVENING THROUGH FRIDAY/...
WILL LOSE THE CHANCE OF SEVERE CONVECTION IN ALL AREAS AFTER 1100
PM...BUT SOME ELEVATED INSTABILITY WILL REMAIN...SO WILL MAINTAIN A
CHANCE OF THUNDER OVERNIGHT. HOWEVER...STORMS WILL NOT BE ROOTED IN
THE BOUNDARY LAYER AND SHOULD NOT BE ABLE TO MIX STRONG WINDS DOWN.
THE THREAT OF LOCALIZED HEAVY RAIN AND LIGHTNING WILL CONTINUE
TONIGHT. A COLD FRONT MOVING SOUTHEAST FROM THE EASTERN GREAT LAKES
WILL APPROACH NORTHWEST AREAS EARLY THURSDAY MORNING. SO THERE MAY
BE A LULL IN THE CONVECTIVE ACTIVITY FOR A TIME TONIGHT...BEFORE
MORE SHOWERS/STORMS DEVELOP TOWARDS MORNING. GOOD AGREEMENT WITH THE
MODELS THAT THE COLD FRONT WILL CLEAR CENTRAL AREAS INCLUDING THE
CAPITAL DISTRICT BY THE EARLY AFTERNOON HOURS THURSDAY...BUT WILL
NOT REACH SOUTHERN AREAS UNTIL LATE THURSDAY EVENING...SO HAVE
INCREASED THE POPS FOR OUR SOUTHERN AREAS THURSDAY NIGHT. CONVECTION
SHOULD PRETTY MUCH BE LIMITED TO AREAS SOUTH AND EAST OF ALBANY
THURSDAY AFTERNOON. SOME OF THE STORMS COULD BE SEVERE SOUTH AND
EAST OF THE CAPITAL DISTRICT...WITH SBCAPE VALUES AROUND 1000-1500
J/KG AND 0-6 KM BULK SHEAR OF 25-30 KTS. TEMPS WILL BE COOLER NORTH
AND WEST THURDSAY BUT ARE LIKELY TO BE IN THE UPPER 80S OVER THE MID
HUDSON REGION OF NEW YORK AND IN THE MID 80S OVER NORTHWESTERN
CONNECTICUT...AND THE HUMIDITY WILL CONTINUE IN THESE AREAS AS WELL.
LOWS THURSDAY NIGHT WILL RANGE FROM THE MID 40S IN THE ADIRONDACKS
AND GREEN MTNS WHERE SKIES SHOULD CLEAR OUT BY LATE EVENING...TO
NEAR 60 IN MOST OF THE HUDSON VALLEY.  FRIDAY WILL BE MOSTLY SUNNY
AND MUCH COOLER WITH HIGHS IN THE MID 60S OVER THE HIGHER TERRAIN
AND IN THE LOW 70S IN THE HUDSON VALLEY...ABOUT 8 DEGREES BELOW
NORMAL...WITH A PLEASANT NORTHWESTERLY BREEZE.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A CANADIAN HIGH BUILDS INTO THE REGION FRIDAY NIGHT AND SATURDAY
AND CRESTS OVER THE REGION SUNDAY. IT WILL BRING SUNNY SKIES AND
TEMPERATURES ABOUT 5 DEGREES BELOW NORMAL. TEMPERATURES WILL
GRADUALLY INCREASE TUESDAY AS WARMER AIR MAKES ITS WAY INTO
THE REGION WITH A CHANCE OF SHOWERS MONDAY NIGHT AND TUESDAY
AS A WEAK LOW MOVES ACROSS THE REGION...BRINGING A WARM FRONT
THROUGH THE REGION TUESDAY FOLLOWED BY THE COLD FRONT ON
WEDNESDAY.

&&

.AVIATION /18Z WEDNESDAY THROUGH SUNDAY/...
WILL NOT SPECIFICALLY MENTION CONVECTION IN THE KALB/KGFL TAFS WITH
THIS ISSUANCE. CONVECTION THAT FIRED UP THIS AFTERNOON HAS PASSED
AND ANY CONVECTION ASSOCIATED WITH THE COLD FRONT WILL NOT REACH
HERE UNTIL VERY LATE TONIGHT OR EARLY THURSDAY MORNING WHICH IS THE
CONVECTIVE MINIMUM TIME. AFTER A COUPLE OF HOURS OF POTENTIAL
CONVECTION AT KPOU THROUGH 02Z...WILL ONLY KEEP CB IN THE FORECAST
INTO WEDNESDAY MORNING.

THE CROSSOVER TEMPS LOOK TO BE AROUND 70. HOWEVER CLOUDS AND SOME
BREEZE WOULD PRECLUDE CLASSIC RADIATIONAL FOG FORMATION TONIGHT.
HOWEVER...SHOWER INDUCED IFR FOG IS POSSIBLE AT KPOU WHERE WINDS
WILL BECOME LIGHT. IFR FOG ALSO POSSIBLE AT KGFL WHICH HAS THE BEST
POTENTIAL TO REACH THE CROSSOVER TEMP.

LIGHT SOUTH WINDS (UP TO 10 KTS) WILL OCCUR AHEAD OF THE COLD
FRONT...THE SWITCH TO WEST AT 10 TO 15 KTS WITH GUSTS TO 20 KTS
POSSIBLE BEHIND THE FRONT.

OUTLOOK...
FRI THROUGH SUNDAY...VFR. NO SIG WX.

&&

.FIRE WEATHER...
A MUCH COOLER AND DRIER AIR MASS WILL REPLACE THE HOT AND HUMID
AIRMASS ON THURSDAY. HIGHLY VARIABLE RAIN AMOUNTS FROM A TENTH OF AN
INCH TO TREE INCHES HAVE OCCURRED OVER THE FORECAST AREA THIS
AFTERNOON AND EVENING. THE COLD FRONT WILL CROSS THE AREA ON
THURSDAY...TRIGGERING MORE SHOWERS AND THUNDERSTORMS. WITH THE
PASSAGE OF THE COLD FRONT...A COOLER AND LESS HUMID AIRMASS WILL
FILTER IN.

THE HUMIDITY WILL INCREASE TO NEAR 100 PERCENT AFTER MIDNIGHT...WITH
WINDS DIMINISHING OVER THE VALLEYS TO LESS THAN 5 MPH. ON THURSDAY
THE MIDDAY HUMIDITY WILL RANGE FROM 50 PERCENT IN THE HUDSON VALLEY
TO ABOUT 70 PERCENT OVER THE ADIRONDACKS AND HIGHER TERRAIN OF THE
BERKSHIRES AND THE GREEN MTNS.

&&

.HYDROLOGY...
A TENTH TO THREE INCHES OF RAIN OCCURRED OVER THE HSA THIS AFTERNOON
AND EVENING. OVERALL...VERY LITTLE RESPONSE ON AREA MAINSTEM STREAMS
AND RIVERS. ADDITIONAL RAINFALL FOR THE REST OF TONIGHT AND THURSDAY
WILL BE SCATTERED AND NOT LIKELY AFFECT AREA STREAMS AND RIVERS.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&
Hazardous weather outlook, Jun 27, 12:28 PM EST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
128 PM EDT WED JUN 27 2007

CTZ013-NYZ059-060-064>066-281200-
SOUTHERN LITCHFIELD-EASTERN GREENE-WESTERN COLUMBIA-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-
128 PM EDT WED JUN 27 2007

...SEVERE THUNDERSTORM WATCH 456 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...HEAT ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT AND
EAST CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   HEAT ADVISORY.

THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS GREATER THAN
58 MPH. ALSO...SOME THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY
DOWNPOURS. LOCALIZED MINOR FLOODING OF POOR DRAINAGE LOCATIONS MAY
OCCUR WITH ANY SLOW MOVING THUNDERSTORMS. THUNDERSTORMS THAT
DEVELOP WILL MOVE FROM NORTHWEST TO SOUTHEAST AROUND 15 TO 20 MPH.
THE THUNDERSTORMS WILL RESULT FROM A TROUGH OF LOW PRESSURE MOVING
INTO A VERY WARM AND HUMID AIR MASS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS AGAIN THURSDAY
AFTERNOON. THE PRIMARY THREAT WILL BE DAMAGING WIND GUSTS. THE
THUNDERSTORMS WILL RESULT FROM A COLD FRONT PASSING THROUGH THE
REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ001-MAZ001-025-NYZ058-061-063-281200-
NORTHERN LITCHFIELD-NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-
WESTERN GREENE-EASTERN COLUMBIA-WESTERN ULSTER-
128 PM EDT WED JUN 27 2007

...SEVERE THUNDERSTORM WATCH 456 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS AND EAST CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS GREATER THAN
58 MPH. ALSO...SOME THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY
DOWNPOURS. LOCALIZED MINOR FLOODING OF POOR DRAINAGE LOCATIONS MAY
OCCUR WITH ANY SLOW MOVING THUNDERSTORMS. THUNDERSTORMS THAT
DEVELOP WILL MOVE FROM NORTHWEST TO SOUTHEAST AROUND 15 TO 20 MPH.
THE THUNDERSTORMS WILL RESULT FROM A TROUGH OF LOW PRESSURE MOVING
INTO A VERY WARM AND HUMID AIR MASS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS AGAIN THURSDAY
AFTERNOON. THE PRIMARY THREAT WILL BE DAMAGING WIND GUSTS. THE
THUNDERSTORMS WILL RESULT FROM A COLD FRONT PASSING THROUGH THE
REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NYZ032-033-038>043-047>054-082>084-VTZ013>015-281200-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
128 PM EDT WED JUN 27 2007

...SEVERE THUNDERSTORM WATCH 456 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS GREATER THAN
58 MPH. ALSO...SOME THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY
DOWNPOURS. LOCALIZED MINOR FLOODING OF POOR DRAINAGE LOCATIONS MAY
OCCUR WITH ANY SLOW MOVING THUNDERSTORMS. THUNDERSTORMS THAT
DEVELOP WILL MOVE FROM NORTHWEST TO SOUTHEAST AROUND 15 TO 20 MPH.
THE THUNDERSTORMS WILL RESULT FROM A TROUGH OF LOW PRESSURE MOVING
INTO A VERY WARM AND HUMID AIR MASS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS ON THURSDAY. THE
THUNDERSTORMS WILL RESULT FROM A COLD FRONT PASSING THROUGH THE
REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 27, 3:41 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
441 PM EDT WED JUN 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     TSTM WND DMG     BRUNSWICK               42.74N 73.56W
06/27/2007                   RENSSELAER         NY   NWS EMPLOYEE

            MULTIPLE TREES DOWN

&&

FRUGIS
Local storm report, Jun 27, 3:53 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
453 PM EDT WED JUN 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             GREEN ISLAND            42.75N 73.69W
06/27/2007  M1.00 INCH       ALBANY             NY   TRAINED SPOTTER

&&

KSUTKEVI
Local storm report, Jun 27, 3:59 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
459 PM EDT WED JUN 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     JOHNSTOWN               43.01N 74.37W
06/27/2007                   FULTON             NY   EMERGENCY MNGR

            TREES AND WIRES DOWN.

0435 PM     HEAVY RAIN       GLOVERSVILLE            43.05N 74.35W
06/27/2007  U0.00 INCH       FULTON             NY   EMERGENCY MNGR

            STREETS FLOODED

&&

FRUGIS
Local storm report, Jun 27, 4:08 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
508 PM EDT WED JUN 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TSTM WND DMG     DELANSON                42.75N 74.18W
06/27/2007                   SCHENECTADY        NY   LAW ENFORCEMENT

            TREES AND WIRES DOWN.

&&

OKEEFE
Local storm report, Jun 27, 4:47 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
547 PM EDT WED JUN 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     DELMAR                  42.62N 73.83W
06/27/2007                   ALBANY             NY   TRAINED SPOTTER

            TREES AND WIRES DOWN IN BETHLEHEM

&&

FRUGIS
Local storm report, Jun 27, 4:53 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
553 PM EDT WED JUN 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     JEFFERSON               42.48N 74.61W
06/27/2007                   SCHOHARIE          NY   EMERGENCY MNGR

            TREES DOWN

&&

FRUGIS

The radar

The Albany radar (KENX), 80 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Berkshire

When
June 27, 5:01 PM EST
Where
Berkshire County, North Adams
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.700, -73.100

Nickel size hail was reported in North Adams.

Thunderstorm Wind, Berkshire

When
June 27, 5:35 PM EST
Where
Berkshire County, Pittsfield
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.450, -73.250

Trees, power lines and a power pole were reported down due to strong thunderstorm winds in Pittsfield.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2007Every state in 2007This day in weather historyWarnings in Massachusetts, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37615, 37617.